Tags

Type your tag names separated by a space and hit enter

Hypophosphatemia and hungry bone syndrome in a dialysis patient with secondary hyperparathyroidism treated with cinacalcet--proposal for an improved monitoring.
Clin Lab. 2006; 52(11-12):583-7.CL

Abstract

Rapid correction of severe and prolonged hyperparathyroidism (HPT) by surgical parathyroidectomy (PTX) occasionally causes a so-called "hungry bone syndrome". According to the reports available in the literature, this syndrome occurs after PTX in patients on dialysis with severe and long-lasting secondary or tertiary HPT with high bone turnover, e.g. markedly raised serum alkaline phosphatase. The syndrome is characterized by prolonged hypocalcemia with hypocalcemic symptoms, as well as a usually mild decrease of serum phosphate after PTX. The syndrome is also known from correction of primary HPT, or persistent HPT after renal transplantation, and after medical treatment of thyrotoxicosis. The hungry bone syndrome refers to the recalcification or remineralization that occurs in bone after correction of HPT. The calcimimetic drug cinacalcet is a new option for the treatment of secondary hyperparathyroidism in patients with renal failure. We present a cinacalcet-treated dialysis patient with severe secondary HPT and raised alkaline phosphatase who developed hypocalcemia and such pronounced hypophosphatemia and severe diffuse bone pain ("hungry bone syndrome") during treatment that the drug had to be discontinued. About two months later, a second exposure to a low dose of cinacalcet (30 mg/d) again led to hypophosphatemia (serum phosphate decreased from 2.5 to 0.7 mmol/1). We recommend that the laboratory monitoring of cinacalcet-treated patients should include phosphate levels and not only intact PTH and calcium, as currently suggested.

Authors+Show Affiliations

Dialysis-Center Lindau/Bodensee, Germany. nowack@dialyse-lindau.deNo affiliation info available

Pub Type(s)

Case Reports
Journal Article

Language

eng

PubMed ID

17175888

Citation

Nowack, Rainer, and Paul Wachtler. "Hypophosphatemia and Hungry Bone Syndrome in a Dialysis Patient With Secondary Hyperparathyroidism Treated With Cinacalcet--proposal for an Improved Monitoring." Clinical Laboratory, vol. 52, no. 11-12, 2006, pp. 583-7.
Nowack R, Wachtler P. Hypophosphatemia and hungry bone syndrome in a dialysis patient with secondary hyperparathyroidism treated with cinacalcet--proposal for an improved monitoring. Clin Lab. 2006;52(11-12):583-7.
Nowack, R., & Wachtler, P. (2006). Hypophosphatemia and hungry bone syndrome in a dialysis patient with secondary hyperparathyroidism treated with cinacalcet--proposal for an improved monitoring. Clinical Laboratory, 52(11-12), 583-7.
Nowack R, Wachtler P. Hypophosphatemia and Hungry Bone Syndrome in a Dialysis Patient With Secondary Hyperparathyroidism Treated With Cinacalcet--proposal for an Improved Monitoring. Clin Lab. 2006;52(11-12):583-7. PubMed PMID: 17175888.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Hypophosphatemia and hungry bone syndrome in a dialysis patient with secondary hyperparathyroidism treated with cinacalcet--proposal for an improved monitoring. AU - Nowack,Rainer, AU - Wachtler,Paul, PY - 2006/12/21/pubmed PY - 2007/1/30/medline PY - 2006/12/21/entrez SP - 583 EP - 7 JF - Clinical laboratory JO - Clin Lab VL - 52 IS - 11-12 N2 - Rapid correction of severe and prolonged hyperparathyroidism (HPT) by surgical parathyroidectomy (PTX) occasionally causes a so-called "hungry bone syndrome". According to the reports available in the literature, this syndrome occurs after PTX in patients on dialysis with severe and long-lasting secondary or tertiary HPT with high bone turnover, e.g. markedly raised serum alkaline phosphatase. The syndrome is characterized by prolonged hypocalcemia with hypocalcemic symptoms, as well as a usually mild decrease of serum phosphate after PTX. The syndrome is also known from correction of primary HPT, or persistent HPT after renal transplantation, and after medical treatment of thyrotoxicosis. The hungry bone syndrome refers to the recalcification or remineralization that occurs in bone after correction of HPT. The calcimimetic drug cinacalcet is a new option for the treatment of secondary hyperparathyroidism in patients with renal failure. We present a cinacalcet-treated dialysis patient with severe secondary HPT and raised alkaline phosphatase who developed hypocalcemia and such pronounced hypophosphatemia and severe diffuse bone pain ("hungry bone syndrome") during treatment that the drug had to be discontinued. About two months later, a second exposure to a low dose of cinacalcet (30 mg/d) again led to hypophosphatemia (serum phosphate decreased from 2.5 to 0.7 mmol/1). We recommend that the laboratory monitoring of cinacalcet-treated patients should include phosphate levels and not only intact PTH and calcium, as currently suggested. SN - 1433-6510 UR - https://wwww.unboundmedicine.com/medline/citation/17175888/Hypophosphatemia_and_hungry_bone_syndrome_in_a_dialysis_patient_with_secondary_hyperparathyroidism_treated_with_cinacalcet__proposal_for_an_improved_monitoring_ L2 - https://medlineplus.gov/dialysis.html DB - PRIME DP - Unbound Medicine ER -